Illinois, 2004Funnel Cloud in Illinois, April 24, 2004
April 24, 2004 · NWS PAH · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 12:38 PM CST, 7 hours 33 minutes earlier.
Area forecast discussion, Apr 24, 12:38 PM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT SAT APR 24 2004
.DISCUSSION...
16Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED IN KANSAS OVER
KSLN WITH A WAVY WARM FRONT EXTENDING SOUTHEAST INTO NORTHWEST
ARKANSAS THEN NORTHEAST THROUGH THE MISSOURI BOOTHEEL INTO NORTHWEST
TENNESSEE. A COLD FRONT EXTENDED SOUTH FROM THE LOW THROUGH EASTERN
OKLAHOMA INTO NORTHEAST TEXAS. LATEST COMPOSITE RADAR SHOWED
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS MAINLY THE NORTHERN
MOST PORTIONS OF THE PAH FORECAST AREA MOVING NORTH...WITH A LARGE
SWATH OF SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF
ARKANSAS INTO SOUTHWEST AND CENTRAL MISSOURI. LATEST VISIBLE
SATELLITE SHOWING SOME BREAKS IN THE CLOUDS MAKING THEIR WAY INTO
SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THIS HEATING WILL CAUSE
FURTHER DESTABILIZATION ACROSS THE SOUTHERN HALF OF OUR REGION...AND
COMBINED WITH THE WARM FRONT MAKING ITS WAY NORTHWARD...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND MOVE
NORTH...ESPECIALLY ACROSS THE WESTERN HALF OF OUR FA. A TORNADO
WATCH IS IN EFFECT FOR MOST OF OUR SOUTHEAST MISSOURI COUNTIES UNTIL
01Z SUNDAY. ALL BUT SOUTHWEST INDIANA COUNTIES ARE INCLUDED IN THE
SPC DAY 1 SLIGHT RISK.
MORE SHOWERS AND STORMS WILL DEVELOP AHEAD OF THE COLD FRONT WHICH
WILL MOVE ACROSS THE REGION TONIGHT INTO EARLY SUNDAY.
ETA/MESOETA/GFS IN DECENT AGREEMENT ON TIMING...WITH ETA AND GFS QPF
AMOUNTS A LITTLE LESS THAN THE MESOETA. BOTH THE ETA AND MESOETA
HAVE BACKED OFF A LITTLE WITH THE QPF. WILL CONTINUE WITH THE
MENTION OF HEAVY RAIN FOR TONIGHT...AND WILL HOLD OFF ON A FLOOD
WATCH. EXCEPT FOR A COUPLE OF SMALL BULLSEYES OF AROUND AN INCH
OVERNIGHT...QPF AMOUNTS AND FAIRLY QUICK PASSAGE OF THE FRONT SHOULD
PREVENT ANY WIDESPREAD FLOODING PROBLEMS. HOWEVER...DEPENDING ON
AFTERNOON THUNDERSTORM DEVELOPMENT AND RESULTANT RAINFALL
AMOUNTS...WILL HAVE TO KEEP AN EYE ON MAINLY MY WESTERN COUNTIES
WHICH HAVE HAD SIGNIFICANT RAIN OVER THE PAST FEW DAYS. IF
SIGNIFICANT RAIN FALLS THIS AFTERNOON...MAY HAVE TO REVISIT THIS
TOPIC.
COLD FRONT SHOULD MOVE EAST OF THE FA BY MIDDAY SUNDAY. POPS
DIMINISH FROM WEST TO EAST AS DAY PROGRESSES...WITH A SLIGHT CHANCE
LINGERING IN EASTERN MOST FA SUNDAY AFTERNOON. TIMING IN CURRENT
ZONES IS IN GOOD SHAPE AND ONLY MADE SOME MINOR TWEAKS TO GOING
POPS.
DRY WEATHER IS THEN EXPECTED THROUGH MOST OF THE WORK WEEK AS HIGH
PRESSURE SLIDES SOUTH OF OUR REGION INTO THE SOUTHEASTERN U.S. BY
WEDNESDAY MORNING. NEXT CHANCE OF SHOWERS AND STORMS WILL BE IN THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...WITH CHANCES SPREADING
ACROSS THE REST OF THE FA ON FRIDAY AND LASTING INTO SATURDAY...AS
THE GFS BRINGS A FRONT ACROSS THE AREA. INTRODUCED POPS INTO THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...OTHERWISE ONLY MADE
MINOR CHANGES TO THE POPS.
AS FOR TEMPS... RAISED GOING LOWS TONIGHT A COUPLE OF DEGREES CLOSE
TO MAV/MET GUIDANCE...ESPECIALLY SOUTHERN PORTIONS...WITH WARM FRONT
MOVING NORTH OF THE REGION EARLY TONIGHT. MAV/MET/FWC WITHIN A
COUPLE OF DEGREES OF EACH OTHER FOR SATURDAY THROUGH SUNDAY...AND
THESE VALUES MATCH UP WELL WITH GOING FORECAST. IN THE
EXTENDED...STUCK PRETTY CLOSE TO MEX VALUES...WHICH ONLY REQUIRED
MINOR CHANGES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.
&&
RST
Hazardous weather outlook, Apr 24, 6:38 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CDT SAT APR 24 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
738 PM CDT SAT APR 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER THE FOUR-STATE REGION
TONIGHT. IN ADDITION TO HAIL AND DAMAGING WINDS...LOCALIZED TORNADOES
MAY ALSO DEVELOP ALONG THE EASTWARD ADVANCING LINE OF STORMS AND IN
CLOSE PROXIMITY TO THE WARM FRONT. LOCALLY HEAVY RAIN IS ALSO A
CONCERN...WITH RAINFALL AMOUNTS POSSIBLY AS MUCH AS 1 TO 2 INCHES.
MINOR FLOODING IS EXPECTED ALONG THE GREEN RIVER...AND CURRENT
RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE DEPARTING COLD FRONT WILL LINGER A CHANCE OF THUNDERSTORMS INTO
SUNDAY...MAINLY IN THE MORNING. WITH THE FRONT WILL LINGER A SLIGHT
RISK THAT STORMS MAY BECOME SEVERE.
MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE GREEN RIVER...AND
CURRENT RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR
STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT.
PRESLEY
In the hours before
Local storm report, Apr 24, 6:23 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CDT SAT APR 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO 13 ESE VAN BUREN 36.94N 90.79W
04/24/2004 CARTER MO AIRPLANE PILOT
*** 6 INJ *** FOLLOWUP REPORTS OF EARLIER REPORT OF
TORNADO IN THE TOWN OF ELSINORE. HOUSE DAMAGE, AND TREES
DOWN.
&&
XXXXXXLocal storm report, Apr 24, 6:41 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT SAT APR 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 8 SW MARBLE HILL 37.22N 90.08W
04/24/2004 0.75 INCH BOLLINGER MO AIRPLANE PILOT
&&
XXXXLocal storm report, Apr 24, 6:51 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT SAT APR 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD DONIPHAN 36.62N 90.82W
04/24/2004 RIPLEY MO LAW ENFORCEMENT
EARLIER REPORTS OF FLOODING ACROSS THE COUNTY. WATER WAS
STILL OVER BRIDGES AND SOME GRAVEL ROADS STILL UNDER
WATER BUT WATER HAS RECEDED.
&&
XXXXLocal storm report, Apr 24, 6:52 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT SAT APR 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 14 ESE VAN BUREN 36.93N 90.78W
04/24/2004 CARTER MO EMERGENCY MNGR
TORNADO REPORTED 1 MILE WEST OF ELSINORE ON HWY 60.
0520 PM TORNADO 13 ESE VAN BUREN 37.01N 91.01W
04/24/2004 CARTER MO EMERGENCY MNGR
*** 6 INJ *** FOLLOWUP REPORTS OF EARLIER REPORT OF
TORNADO IN THE TOWN OF ELSINORE. HOUSE DAMAGE, AND TREES
DOWN.
0542 PM HAIL 6 W NAYLOR 36.57N 90.71W
04/24/2004 0.75 INCH RIPLEY MO EMERGENCY MNGR
0545 PM FLASH FLOOD DONIPHAN 36.62N 90.82W
04/24/2004 RIPLEY MO LAW ENFORCEMENT
EARLIER REPORTS OF FLOODING ACROSS THE COUNTY. WATER WAS
STILL OVER BRIDGES AND SOME GRAVEL ROADS STILL UNDER
WATER BUT WATER HAS RECEDED.
0600 PM TORNADO 7 NE PIEDMONT 37.15N 90.70W
04/24/2004 WAYNE MO EMERGENCY MNGR
POSSIBLE TORNADO REPORTED IN THE TOWN OF PATTERSON WITH
TREES DOWN, ROOF DAMAGE AND POWER LINES DOWN.
0600 PM TORNADO 7 NE PIEDMONT 37.22N 90.61W
04/24/2004 WAYNE MO EMERGENCY MNGR
POSSIBLE TORNADO REPORTED IN THE TOWN OF PATTERSON WITH
ELECTRICAL LINES DOWN AND TREES DOWN ON OLD HWY 34.
0738 PM HAIL 8 SW MARBLE HILL 37.30N 89.98W
04/24/2004 0.75 INCH BOLLINGER MO EMERGENCY MNGR
&&
XXXXLocal storm report, Apr 24, 6:54 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
754 PM CDT SAT APR 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD DONIPHAN 36.62N 90.82W
04/24/2004 RIPLEY MO LAW ENFORCEMENT
EARLIER REPORTS OF FLOODING ACROSS THE COUNTY. WATER WAS
STILL OVER BRIDGES AND SOME GRAVEL ROADS STILL UNDER
WATER BUT WATER HAS RECEDED.
&&
XXXXSpecial weather statement, Apr 24, 7:07 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT SAT APR 24 2004
ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>006-MOZ076-086-087-
110>112-114-250300-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-CAPE GIRARDEAU MO-CARLISLE KY-
FRANKLIN IL-FULTON KY-GRAVES KY-HAMILTON IL-HICKMAN KY-JACKSON IL-
JEFFERSON IL-JOHNSON IL-MASSAC IL-MCCRACKEN KY-MISSISSIPPI MO-
NEW MADRID MO-PERRY IL-PERRY MO-POPE IL-PULASKI IL-SALINE IL-
SCOTT MO-STODDARD MO-UNION IL-WAYNE IL-WILLIAMSON IL-
807 PM CDT SAT APR 24 2004
...TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT...
AT 800 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS STRETCHING FROM CHESTER ILLINOIS TO JACKSON AND
DEXTER MISSOURI. MOVEMENT WAS NORTHEAST AT 25 TO 30 MPH.
THROUGH THE EVENING HOURS...THIS LINE OF STORMS WILL CONTINUE TO PUSH
ACROSS THE MISSISSIPPI RIVER INTO SOUTHERN ILLINOIS AND WESTERN
KENTUCKY. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIND
DAMAGE...SOME TORNADIC. LARGE HAIL IS ALSO POSSIBLE.
ISOLATED TORNADOES MAY DEVELOP ALONG THE LEADING EDGE OF THE
THUNDERSTORM ACTIVITY WITH LITTLE OR NO ADVANCE WARNING. A TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MOST OF THE FOUR-STATE
REGION.
IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED...SEEK
SHELTER IMMEDIATELY. GO TO THE LOWEST FLOOR OF YOUR HOME...
PREFERABLY A BASEMENT. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS.
REPORT ANY SEVERE THUNDERSTORM ACTIVITY TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
PRESLEY
Funnel Cloud, Jackson
- When
- April 24, 8:11 PM CST
- Where
- Jackson County, Grand Tower
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Multiple reports of a funnel cloud were received with a supercell thunderstorm as it crossed the Mississippi River near Grand Tower. This storm had a history of funnel clouds and a tornado in Cape Girardeau County, Missouri.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oklahoma, April 24, 20042 deaths · 1 event
- Tornadoes and Hail in Missouri, April 24, 20045 injured · $710,000 · F2 · 7 events
- Flash Flooding and Damaging Winds in Texas, April 24, 2004$230,000 · 80 kt wind · 6 events
- Lightning Strike in Louisiana, April 24, 2004$100,000 · 1 event
- Flood in Arkansas, April 24, 2004$50,000 · 1 event
- High Wind in Maine, April 24, 200450 kt wind · 11 events
- Flash Flooding in Texas, April 24, 2004$10,000 · 7 events
- High Surf in Hawaii, April 24 to 27, 20047 events
- Flash Flooding in Arkansas, April 24, 20046 events
- Flash Flooding in Missouri, April 24, 2004$5,000 · 4 events
- Damaging Winds in Mississippi, April 24, 2004$6,000 · 52 kt wind · 4 events
- Tornadoes in Missouri, April 24, 2004$5,000 · F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389557.